Inventiones mathematicae

, Volume 216, Issue 1, pp 215–240 | Cite as

The Balmer spectrum of the equivariant homotopy category of a finite abelian group

  • Tobias Barthel
  • Markus Hausmann
  • Niko NaumannEmail author
  • Thomas Nikolaus
  • Justin Noel
  • Nathaniel Stapleton


For a finite abelian group A, we determine the Balmer spectrum of \({\mathrm {Sp}}_A^{\omega }\), the compact objects in genuine A-spectra. This generalizes the case \(A={\mathbb {Z}}/p{\mathbb {Z}}\) due to Balmer and Sanders (Invent Math 208(1):283–326, 2017), by establishing (a corrected version of) their \(\hbox {log}_p\)-conjecture for abelian groups. We also work out the consequences for the chromatic type of fixed-points and establish a generalization of Kuhn’s blue-shift theorem for Tate-constructions (Kuhn in Invent Math 157(2):345–370, 2004).



Markus Hausmann thanks Gregory Arone for helpful conversations on the subject of this paper. Niko Naumann thanks Neil Strickland for making unpublished notes of his available. We thank Paul Balmer, Beren Sanders, and the anonymous referee for pointing out inaccuracies in a preliminary draft of this paper. This work first began while Tobias Barthel, Thomas Nikolaus, and Nathaniel Stapleton were in Bonn and they thank the MPIM for its hospitality.


  1. 1.
    Arone, G., Dwyer, W.G., Lesh, K.: Bredon homology of partition complexes. Doc. Math. 21, 1227–1268 (2016)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Arone, G., Lesh, K.: Fixed Points of Coisotropic Subgroups of \(\Gamma _{k}\) on Decomposition Spaces (2017).
  3. 3.
    Arone, G., Mahowald, M.: The Goodwillie tower of the identity functor and the unstable periodic homotopy of spheres. Invent. Math. 135(3), 743–788 (1999)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Ando, M., Morava, J., Sadofsky, H.: Completions of \({\mathbf{Z}}/(p)\)-Tate cohomology of periodic spectra. Geom. Topol. 2, 145–174 (1998)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Arone, G.: Iterates of the suspension map and Mitchell’s finite spectra with \(A_k\)-free cohomology. Math. Res. Lett. 5(4), 485–496 (1998)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Balmer, P.: Presheaves of triangulated categories and reconstruction of schemes. Math. Ann. 324(3), 557–580 (2002)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Balmer, P.: The spectrum of prime ideals in tensor triangulated categories. J. Reine Angew. Math. 588, 149–168 (2005)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Balmer, P.: Spectra, spectra, spectra–tensor triangular spectra versus Zariski spectra of endomorphism rings. Algebr. Geom. Topol. 10(3), 1521–1563 (2010)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Benson, D.J., Carlson, J.F., Rickard, J.: Thick subcategories of the stable module category. Fund. Math. 153(1), 59–80 (1997)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Benson, D.J., Iyengar, S.B., Krause, H.: Stratifying modular representations of finite groups. Ann. Math. (2) 174(3), 1643–1684 (2011)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Balmer, P., Sanders, B.: The spectrum of the equivariant stable homotopy category of a finite group. Invent. Math. 208(1), 283–326 (2017)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Douglas, C.L., Francis, J., Henriques, A.G., Hill, M.A. (eds.): Topological Modular Forms, Volume 201 of Mathematical Surveys and Monographs. American Mathematical Society, Providence (2014)Google Scholar
  13. 13.
    Goerss, P., Henn, H.-W., Mahowald, M., Rezk, C.: A resolution of the \(K(2)\)-local sphere at the prime 3. Ann. Math. (2) 162(2), 777–822 (2005)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Greenlees, J.P.C., Peter May, J.: Completions in algebra and topology. In: James, I.M. (ed.) Handbook of Algebraic Topology, pp. 255–276. North-Holland, Amsterdam (1995)Google Scholar
  15. 15.
    Greenlees, J.P.C., May, J.P.: Equivariant stable homotopy theory. In: James, I.M. (ed.) Handbook of Algebraic Topology, pp. 277–323. North-Holland, Amsterdam (1995)Google Scholar
  16. 16.
    Greenlees, J.P.C., May, J.P.: Generalized Tate cohomology. Mem. Am. Math. Soc. 113(543), viii+178 (1995)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Greenlees, J.P.C., Sadofsky, H.: The Tate spectrum of \(v_n\)-periodic complex oriented theories. Math. Z. 222(3), 391–405 (1996)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Hahn, J.: On the Bousfield Classes of \(H_\infty \)-Ring Spectra (2016).
  19. 19.
    Hill, M.A., Hopkins, M.J., Ravenel, D.C.: On the nonexistence of elements of Kervaire invariant one. Ann. Math. (2) 184(1), 1–262 (2016)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Hopkins, M.J., Kuhn, N.J., Ravenel, D.C.: Generalized group characters and complex oriented cohomology theories. J. Am. Math. Soc. 13(3), 553–594 (2000)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Hopkins, M.J., Lurie, J.: Ambidexterity in \(K(n)\)-Local Stable Homotopy Theory (2013).
  22. 22.
    Hopkins, M.J.: Global methods in homotopy theory. In: Homotopy Theory-Proceedings Durham Symposium 1985. Cambridge University Press, Cambridge (1987)Google Scholar
  23. 23.
    Hovey, M., Sadofsky, H.: Tate cohomology lowers chromatic Bousfield classes. Proc. Am. Math. Soc. 124(11), 3579–3585 (1996)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Hopkins, M.J., Smith, J.H.: Nilpotence and stable homotopy theory. II. Ann. Math. (2) 148(1), 1–49 (1998)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Joachimi, R.: Thick Ideals in Equivariant and Motivic Stable Homotopy Categories (2015).
  26. 26.
    Kuhn, N.J.: Tate cohomology and periodic localization of polynomial functors. Invent. Math. 157(2), 345–370 (2004)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Laumon, G., Moret-Bailly, L.: Champs algébriques, volume 39 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]. Springer, Berlin (2000)Google Scholar
  28. 28.
    Lewis, L.G., May, J.P., Steinberger, M.: Equivariant Stable Homotopy Theory, Volume 1213 of Lecture Notes in Mathematics. Springer, Berlin (1986)Google Scholar
  29. 29.
    Lurie, J.: Chromatic Homotopy Theory (2010).
  30. 30.
    Lurie, J.: Spectral Schemes (2011).
  31. 31.
    Lurie, J.: Spectral Algebraic Geometry (2017).
  32. 32.
    Mitchell, S.A.: Finite complexes with \(A(n)\)-free cohomology. Topology 24(2), 227–246 (1985)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Mathew, A., Meier, L.: Affineness and chromatic homotopy theory. J. Topol. 8(2), 476–528 (2015)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Mathew, A., Naumann, N., Noel, J.: Derived Induction and Restriction Theory (2015).
  35. 35.
    Mathew, A., Naumann, N., Noel, J.: Nilpotence and descent in equivariant stable homotopy theory. Adv. Math. 305, 994–1084 (2017)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Neeman, A.: The chromatic tower for \(D(R)\). Topology 31(3), 519–532 (1992). With an appendix by Marcel BökstedtMathSciNetzbMATHGoogle Scholar
  37. 37.
    Neeman, A: Triangulated Categories, Volume 148 of Annals of Mathematics Studies. Princeton University Press, Princeton (2001)Google Scholar
  38. 38.
    Ravenel, D.C.: Nilpotence and Periodicity in Stable Homotopy Theory, Volume 128 of Annals of Mathematics Studies. Princeton University Press, Princeton (1992). Appendix C by Jeff SmithGoogle Scholar
  39. 39.
    Rezk, C.: Notes on the Hopkins–Miller theorem. In: Homotopy Theory via Algebraic Geometry and Group Representations (Evanston, IL, 1997), Volume 220 of Contemporary Mathematics, pp. 313–366. American Mathematical Society (1997)Google Scholar
  40. 40.
    Stapleton, N.: Transchromatic generalized character maps. Algebr. Geom. Topol. 13(1), 171–203 (2013)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Strickland, N.P.: Finite subgroups of formal groups. J. Pure Appl. Algebra 121(2), 161–208 (1997)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Stroilova, O.: The Generalized Tate Construction (2012).
  43. 43.
    Tate, J.T.: \(p\)-Divisible groups. In: Proceedings of the Conference on Local Fields (Driebergen, 1966), pp. 158–183. Springer, Berlin (1967)Google Scholar
  44. 44.
    Thomason, R.W.: The classification of triangulated subcategories. Compos. Math. 105(1), 1–27 (1997)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Verdier, J.-L.: Des catégories dérivées des catégories abéliennes. Astérisque (239), xii+253 (1996). With a preface by Luc Illusie, Edited and with a note by Georges Maltsiniotis (1997)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Tobias Barthel
    • 1
  • Markus Hausmann
    • 1
  • Niko Naumann
    • 2
    Email author
  • Thomas Nikolaus
    • 3
  • Justin Noel
    • 4
  • Nathaniel Stapleton
    • 5
  1. 1.University of CopenhagenCopenhagenDenmark
  2. 2.NWF I - MathematikUniversity of RegensburgRegensburgGermany
  3. 3.University of MünsterMünsterGermany
  4. 4.Booking.comAmsterdamNetherlands
  5. 5.University of KentuckyLexingtonUSA

Personalised recommendations